Michigan, 2014Winter Storm and Winter Weather in Michigan, January 30 to 31, 2014
January 30 to 31, 2014 · NWS MQT · 8 events in 8 counties and zones
A low pressure system riding along a cold frontal boundary brought heavy snow to portions of central Upper Michigan on the 30th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system riding along a cold frontal boundary brought heavy snow to portions of central Upper Michigan on the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 30, 4:54 AM EST, 6 minutes earlier.
Area forecast discussion, Jan 30, 4:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
454 AM EST THU JAN 30 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 442 PM EST WED JAN 29 2014
THE CWA SITS BENEATH A SFC RIDGE THAT HAS CONFINED ANY REMAINING LES
TO ERN LAKE SUPERIOR. HIGH CLOUDS ARE STREAMING ACROSS THE CWA AHEAD
OF A POTENT SHORTWAVE OVER LAKE WINNIPEG. 850MB TEMPS ARE NEAR PEAK
RIGHT NOW UNDER THE THERMAL RIDGE WITH VALUES GENERALLY OF -5C TO
-12C.
THE SHORTWAVE WILL MOVE E TO JAMES BAY BY 00Z FRI...AND WITH THE SFC
LOW DEEPENING AS IT MOVES N OF LAKE SUPERIOR...6HR PRESSURE FALLS
AROUND 7MB SHOULD BE CENTERED JUST N OF LAKE SUPERIOR AT 06Z THU. A
SFC TROUGH WILL MOVE INTO WRN LAKE SUPERIOR BY 06Z THU...THEN TO
CENTRAL UPPER MI BY 18Z THU AND WILL BE E OF THE CWA BY 00Z FRI.
STRONG SSW WINDS WILL RESULT AHEAD OF THE SFC TROUGH...WITH THE ERN
CWA FAVORED FOR THE STRONGEST WINDS. 950MB WINDS OVER THE ERN CWA
SHOULD INCREASE TO 35-40KTS AROUND 03Z THU AND THEN BEGIN TO SLOWLY
DIMINISH AROUND 09Z THU. THIS SHOULD LEAD TO WINDS GUSTING TO
30-35KTS TONIGHT OVER ERN UPPER MI...WHICH WOULD PRODUCE SIGNIFICANT
BLOWING SNOW...ESPECIALLY IF SNOW FALLS WITH THE WINDS. AS FOR THE
SNOW...ISENTROPIC ASCENT WILL BE SUFFICIENT FOR SNOW OVER THE NRN
PORTIONS OF THE CWA...BUT ADDITIONAL FORCING SHOULD COME FROM UPPER
JET DYNAMICS AS A 130+KT JET STREAK S OF THE AREA...BRINGING SNOW TO
MUCH OF THE REST OF UPPER MI AND ESPECIALLY TO PORTIONS OF SRN AND
ERN UPPER MI. IT DOES LOOK LIKE SOME OF THAT SNOW WILL FALL AHEAD OF
THE SFC TROUGH OVER ERN UPPER MI...WHICH WILL FAVOR MORE BLOWING
SNOW IN THE WIND FAVORED AREAS. THERE IS A CHANCE THAT SOME
ENHANCEMENT OFF LAKE MICHIGAN COULD BE SEEN...BUT GIVEN 850MB TEMPS
AOB -10C AM NOT TOO CERTAIN OF THAT HAPPENING. OVERALL...HAVE 3-5
INCHES E OF A LINE FROM IRON MOUNTAIN TO GWINN STARTING AT 12Z THU
AND ENDING THU EVENING. OPTED TO ISSUE A WINTER WX ADVISORY FOR SNOW
AND BLOWING SNOW FOR MENOMINEE/DELTA/ALGER/SCHOOLCRAFT/LUCE
COUNTIES. STARTED THE ERN THREE COUNTIES AT 12Z THU WHEN THE SNOW
WILL BE MOVING IN...BUT STARTED LUCE/SCHOOLCRAFT AT 06Z THU DUE TO
STRONG WINDS FAVORING THESE LOCATIONS BEFORE THE SNOW ARRIVES. AM
STILL UNCERTAIN EXACTLY WHAT THE WINDS WILL DO FOR BLOWING AND
DRIFTING OVER THE FAR ERN CWA...SO JUST ISSUED AN ADVISORY /WHICH
MATCHES SNOWFALL CRITERIA/. EVENING AND NIGHT SHIFTS WILL BE
MONITORING TO SEE IF AN UPGRADE IS NEEDED FOR ANY COUNTIES. OVER THE
REST OF UPPER MI /AREA WITHOUT THE ADVISORIES/ HAVE 1-3 INCHES OF
STORM TOTAL SNOW...LOWEST W AND HIGHEST E. TEMPERATURES DURING THE
SNOWFALL WILL BE IN THE LOW 20S...BUT WILL FALL QUICKLY INTO THE
SINGLE DIGITS BEHIND THE TROUGH/COLD FRONT LATER THU EVENING.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 452 AM EST THU JAN 30 2014
PRELIMINARY LONG TERM...
WILL START OUT WITH MAINLY ZONAL FLOW ALOFT FRIDAY MORNING. THAT
WILL QUICKLY CHANGE TO SW FLOW FRIDAY EVENING IN RESPONSE TO THE
MAIN 500MB LOW SHIFTING INTO N HUDSON BAY/QUEBEC...AND THE NEXT WAVE
SINKING IN FROM ONTARIO. QUICKENED THE END TO THE LIKELY POPS OVER
THE KEWEENAW PENINSULA...AND NEAR/EAST OF GRAND MARAIS FRIDAY AS SFC
WINDS BECOME MORE SW-W CUTTING OFF THE FLOW OF LINGERING MOISTURE
OFF LAKE SUPERIOR. HIGH TEMPS WILL STRUGGLE TO RISE INTO THE DOUBLE
DIGITS ABOVE ZERO FRIDAY...AND DEPENDING ON THE EXTENT OF ICE
COVERAGE OVER W LAKE SUPERIOR...MAY REMAIN IN THE LOW SINGLE DIGITS
ABOVE ZERO ACROSS THE W THIRD OF THE CWA.
GIVEN LOWS BOTTOMING OUT IN THE -10 TO 0 RANGE FRIDAY NIGHT/SATURDAY
MORNING...COULD HAVE A FEW POCKETS OF NEAR 20F WIND CHILL READINGS
OVER THE W HALF OF THE CWA...EVEN WITH LIGHT WINDS AVERAGING 5KTS OR
LESS. ALTHOUGH THERE WILL BE A COUPLE OF PERIODS OF WIND CHILL
VALUES IN THE 15-20 DEGREE RANGE...WILL LEAVE IT OUT OF THE HWO FOR
NOW...PARTICULARLY IN THE EXTENDED PERIOD WHERE OUR WIND FCST TENDS
TO BE TOO HIGH TO BEGIN WITH.
THE SW TO NE ORIENTED 500MB TROUGH SET UP FROM UT/CO TO FAR SE
MANITOBA SATURDAY AFTERNOON WILL SWEEP ACROSS THE UPPER GREAT LAKES
SATURDAY NIGHT INTO EARLY SUNDAY. CUT BACK ON THE S STREAM SLIGHT
CHANCE TO CHANCE POPS FOR SATURDAY AFTERNOON AND EVENING OVER THE S
AND E CWA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1217 AM EST THU JAN 30 2014
GUSTY S-SW WINDS EARLY IN ADVANCE OF AN APRCHG COLD FNT WILL
DIMINISH BY SUNRISE WITH THE ARRIVAL OF A WEAKER PRES GRADIENT.
SINCE THIS SSW FLOW IS FAIRLY DRY...VFR CONDITIONS SHOULD
PREDOMINATE UNTIL THE COLD FNT ARRIVES. A DISTURBANCE MOVING ALONG
THE COLD FNT WL THEN BRING A PERIOD OF -SN TO UPR MI THIS MRNG INTO THE
AFTN...RESULTING IN IFR CONDITIONS. AFTER THIS DISTURBANCE
DEPARTS...MVFR WX WL RETURN. BEST CHC FOR MORE PERSISTENT SHSN/IFR
VSBYS WL BE AT THE MORE EXPOSED CMX LOCATION WITH WNW FLOW BEHIND THE
FROPA PRESENTING AN UPSLOPE WIND COMPONENT...BUT ICE COVERAGE OVER
WRN LK SUP MIGHT LIMIT THE COVERAGE/INTENSITY OF THESE SHSN.
DOWNSLOPE NATURE OF THIS FLOW WL RESULT IN VFR CONDITIONS AT SAW THIS
EVNG.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 256 AM EST THU JAN 30 2014
GALE FORCE GUSTS TO 35 KNOTS WILL REMAIN POSSILE EARLY THIS MORNING
E. WHILE HEAVY FREEZING SPRAY WILL BE LIMITED ELSEHWERE DUE
SIGNIFICANT ICE COVERING THE WATER...HEAVY FREEZING SPRAY WILL
REMAIN A CONCERN OVER E PORTIONS OF LAKE SUPERIOR THROUGH FRIDAY. A
FEW GALE FORCE GUSTS WILL ALSO BE POSSIBLE TONIGHT.
A LOW OVER CENTRAL ONTARIO WILL SHIFT E OF JAMES BAY THIS
EVENING...PULLING A TROUGH ACROSS LAKE SUPERIOR TODAY. HIGH PRESSURE
WILL THEN MOVE SE FROM ALBERTA TO S WI BY FRIDAY...WHILE BRINGING A
WEAK RIDGE OVER LAKE SUPERIOR. THEN ON SATURDAY...A TROUGH WILL MOVE
E ACROSS THE UPPER GREAT LAKES. THIS WILL BE FOLLOWED BY A HIGH OVER
THE MID MS VALLEY...WHICH WILL PASS A RIDGE ACROSS LAKE SUPERIOR ON
SUNDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
FOR MIZ004>006-010>013.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ007-
014-085.
WINTER WEATHER ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON
FOR MIZ002-009-084.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THIS MORNING FOR
LSZ267.
GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LSZ266-267.
HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST FRIDAY FOR LSZ266.
LAKE MICHIGAN...
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THIS MORNING FOR
LMZ248-250.
GALE WARNING UNTIL 6 AM EST EARLY THIS MORNING FOR LMZ248-250.
&&
SHORT TERM...TITUS
LONG TERM...KF
AVIATION...ROLFSON
MARINE...KFHazardous weather outlook, Jan 30, 3:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
341 AM EST THU JAN 30 2014
MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
341 AM EST THU JAN 30 2014 /241 AM CST THU JAN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE SNOW AND BLOWING SNOW WILL BE POSSIBLE ACROSS MUCH OF THE
AREA TODAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.
WIND CHILLS OF 20 TO 25 BELOW ZERO ARE POSSIBLE OVERNIGHT TONIGHT
ACROSS THE WEST HALF OF UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILL VALUES OF 20 TO 35 BELOW ZERO WILL CONTINUE INTO FRIDAY
MORNING OVER THE WEST HALF OF UPPER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
341 AM EST THU JAN 30 2014 /241 AM CST THU JAN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SOUTHWESTERLY GALES OF 35 TO 40 KNOTS WILL CONTINUE THIS MORNING
ACROSS EASTERN LAKE SUPERIOR. HEAVY FREEZING SPRAY WILL ALSO
CONTINUE ACROSS THE EASTERN ICE-FREE WATERS OF LAKE SUPERIOR TODAY.
SEE THE LATEST LAKE SUPERIOR MARINE FORECAST OR MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
A FEW GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE THIS EVENING
ACROSS EASTERN LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY FREEZING SPRAY WILL REMAIN POSSIBLE ACROSS THE EASTERN ICE-
FREE WATERS OF LAKE SUPERIOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
341 AM EST THU JAN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
In the hours before
Local storm report, Jan 29, 11:40 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 PM EST WED JAN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM NON-TSTM WND GST 3 ENE FAYETTE 45.73N 86.60W
01/29/2014 M50 MPH DELTA MI PUBLIC
&&
NWS MARQUETTE MI
IRIS SYSTEMWinter Weather, Ontonagon
- When
- January 30, 5:00 AM EST to 5:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The spotter in Rockland measured four inches of snow in 12 hours and reported that roads were snow covered and slippery.
Winter Weather, Baraga
- When
- January 30, 5:00 AM EST to 5:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Watton measured 4.2 inches of snow in 12 hours.
Winter Storm, Northern Schoolcraft
- When
- January 30, 5:00 AM EST to 5:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was a public report north of Steuben of six inches of snow in 12 hours.
Winter Storm, Dickinson
- When
- January 30, 6:00 AM CST to January 31, 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Public
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
There was a public report of 5 to 6 inches of snow in Quinnesec in less than 12 hours.
Winter Storm, Marquette
- When
- January 30, 8:00 AM EST to 7:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The spotter in Arnold measured six inches of snow in less than 12 hours.
Winter Storm, Menominee
- When
- January 30, 7:00 AM CST to 6:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Public
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a public report of 5.5 inches of snow in less than 12 hours. Accidents were reported along Highway M-35 as roads were snow covered and slippery.
Winter Storm, Delta
- When
- January 30, 8:00 AM EST to 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Public
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
There were public reports of six inches of snow in less than 12 hours at Cornell and Gladstone. Roads were reported to be snow covered and slippery.
Winter Storm, Alger
- When
- January 30, 8:30 AM EST to 7:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer south of Wetmore near the Delta County line measured over nine inches of snow in less than 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Nevada, January 30, 2014$25,000 · 54 kt wind · 2 events
- Heavy Snow and High Wind in New Mexico, January 30 to 31, 201472 kt wind · 11 events
- Winter Storm in Minnesota, January 30, 20148 events
- Lightning Strike and Heavy Rain in California, January 30 to 31, 2014$4,000 · 7 events
- Winter Storm in Wisconsin, January 30, 20147 events
- High Wind in Texas, January 30 to 31, 201463 kt wind · 4 events
- Winter Weather in Utah, January 30 to 31, 20143 events
- Coastal Flood and High Wind in California, January 30, 201476 kt wind · 3 events
- Heavy Snow in Kansas, January 30 to 31, 20143 events
- Heavy Snow in California, January 30, 20142 events
- Heavy Snow in Nevada, January 30, 20142 events
- Heavy Snow in Nebraska, January 30 to 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496772, 496774, 496777, 496767, 496763, 496770, 496771, 496761.